Dilantin (phenytoin) and Alcohol / Food Interactions
There are 2 alcohol/food/lifestyle interactions with Dilantin (phenytoin) which include:
Using phenytoin together with ethanol may alter the effects of phenytoin. Contact your doctor if you experience worsening of seizure control or symptoms of toxicity, including twitching eye movements, slurred speech, loss of balance, tremor, muscle stiffness or weakness, nausea, vomiting, feeling light-headed, fainting, and slow or shallow breathing. If your doctor does prescribe these medications together, you may need a dose adjustment or special test to safely use both medications. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.
Phenytoin levels may decrease when the suspension is given with enteral feedings. This could lead to a loss of seizure control. You could interrupt the feeding for 2 hours before and after the phenytoin dose. Alternatively, you may give the phenytoin suspension diluted in water and flush the tube with water after administration. These would make it easier for your body to absorb the medication. However, this still may not entirely avoid the interaction and may not always be feasible. You should have your phenytoin levels checked upon starting and stopping of enteral feedings. Ask your doctor before making any changes to your therapy.
You should also know about...
Dilantin (phenytoin) drug Interactions
There are 1074 drug interactions with Dilantin (phenytoin)
Dilantin (phenytoin) disease Interactions
There are 10 disease interactions with Dilantin (phenytoin) which include:
- Blood Dyscrasias
- Liver Disease
- Renal Dysfunction
- Suicidal Tendency
- Megaloblastic Anemia
- Thyroid Function Tests
Drug Interaction Classification
The classifications below are a general guideline only. It is difficult to determine the relevance of a particular drug interaction to any individual given the large number of variables.
Do not stop taking any medications without consulting your healthcare provider.